A nonlinear mathematical model for ship turning circle simulation in waves

Ming Chung Fang, Jhih Hong Luo, Ming Ling Lee

Research output: Contribution to journalArticlepeer-review

47 Citations (Scopus)


In the paper, a simplified six degrees of freedom mathematical model encompassing calm water maneuvering and traditional seakeeping theories is developed to simulate the ship turning circle test in regular waves. A coordinate system called the horizontal body axes system is used to present equations of maneuvering motion in waves. All corresponding hydrodynamic forces and coefficients for seakeeping are time varying and calculated by strip theory. For simplification, the added mass and damping coefficients are calculated using the constant draft but vary with encounter frequency. The nonlinear mathematical model developed here is successful in simulating the turning circle of a containership in sea trial conditions and can be extended to make the further simulation for the ship maneuvering under control in waves.

Original languageEnglish
Pages (from-to)69-79
Number of pages11
JournalJournal of Ship Research
Issue number2
Publication statusPublished - 2005 Jun

All Science Journal Classification (ASJC) codes

  • Civil and Structural Engineering
  • Numerical Analysis
  • Ocean Engineering
  • Mechanical Engineering
  • Applied Mathematics


Dive into the research topics of 'A nonlinear mathematical model for ship turning circle simulation in waves'. Together they form a unique fingerprint.

Cite this